Some patients with gastrointestinal stromal tumors (GIST) who are being treated with imatinib report significant side effects that reduce their health-related quality of life, researchers found in a survey conducted to better understand the symptoms experienced by patients on imatinib treatment. Results were published in Supportive Care in Cancer.

Patients with GIST have been treated with tyrosine kinase inhibitors (TKIs) such as imatinib because studies demonstrate they improve survival. TKIs are also the only systemic therapy available for high-risk localized or advanced GIST. Imatinib has been reported to drastically improve the prognosis of patients with nonresectable advanced or metastatic GIST, increasing their median overall survival from 14-18 months to 57 months. 

“The patient perspective is needed to create a more complete overview of treatment-related symptoms, as previous research has shown a gap between the reporting by clinicians and by patients, with clinicians under-reporting symptoms,” the research team wrote. 


Continue Reading

Read more about GIST etiology 

To fill in the gap of studies investigating patient-reported symptoms in GIST patients using imatinib, the research team used survey data and data extracted from an online GIST patient forum to understand the extent of the symptoms that patients on imatinib experience. 

The researchers selected questionnaires and individual items from the European Organization for Research and Treatment of Cancer (EORTC) Quality of Life Group portfolio to determine the right questions to ask the participants. Participants were aged at least 18 years with a diagnosis of GIST. A final 328 participants consented and completed the survey. 

The researchers discovered that the most prevalent symptoms reported from both sources were muscle cramps and pain. “The symptoms found in the survey and the forum study mirror the side-effect profiles of imatinib reported in the registration trials,” the authors of the survey wrote. For example, fatigue, muscle soreness, and general weakness were among the symptoms reported by GIST patients on imatinib. 

In summarizing their research, the authors of the study wrote, “This study shows the prevalence of TKI treatment–related symptoms reported by GIST patients in a survey and on an online patient forum in a real-life setting.” 

Reference

den Hollander D, Dirkson AR, Verberne S, et al. Symptoms reported by gastrointestinal stromal tumour (GIST) patients on imatinib treatment: combining questionnaire and forum dataSupport Care Cancer. Published online March 2, 2022. doi:10.1007/s00520-022-06929-3